My hair has been falling out and has become very thin since I had the IUD implanted last December. Does this stop or slow down? I don't want to be bald.
Does Mirena cause very noticable hair loss and thinning?
Question posted by gem27 on 5 July 2010
Last updated on 21 July 2022 by candace_cp
Yes the mirena DEFINITELY causes hair loss !!
I just recently got the 5year Mirena about 3 months ago . The second week of having the Iud my mom told me I had a tiny bald spot on the back of my head along the hairline but it was still noticeable In a ponytail. I was confused but I assumed maybe I pulled out a little bit of hair removing a hair tie or something. I ignored it and just wore my hair down because I have think hair and could easily hide it and carried on with life . 2 weeks later I check the spot with a mirror only to be in shock to see the “tiny spot” is now a full fledged bald spot from the back of my ear to the middle of my neck . I freaked out and started checking the rest of my hair only to find another bald spot on the side of my head about the size of a quarter…. Then I really started paying attention to my hair and I started taking vitamins and eating healthier. Hoping it would get better . But it got worse .
And worse. By the beginning of the third month I had 6 bald spots and I was really starting to stress out which I know would make it worse . I called my doctor to make an appointment and she booked it 2 weeks from now . So , I washed my hand and took that b*tch out myself. No I’m not a nurse or doctor, but let me tell u , it was super easy. It felt as uncomfortable as taking out a dry tampon and took about 15seconds because I pulled very slow and carefully. I felt total relief from the constant cramp/pinching feeling I’ve had since getting the iud . Also I had continuous spotting the full 3 months I had the iud and it also stopped immediately after I took it out . I can’t comment on the hair situation as I just did this yesterday but I have very high hopes . I know my body better than a doctor and I know my spontaneous hair loss was due to the Mirena IUD.
I have had the mirena IUD for 3years now. I started noticing hair loss around the 1st year of having it. I went to my doctor for help and she said she’d never heard of hair loss from an iud. I don’t know what to do. I cannot take the pill because it causes migraines. I used to have incredibly thick and healthy hair now it’s thin and dry. I am frustrated because my doctor turns her head on the fact that it definitely causes hair loss.
Yes! Extreme hair loss in my case. I lost 2/3 of my hair. Of course your gynecologist will say the Mirena is not the cause, but it stopped after removal. I‘ve regained slight growth, but it has taken almost 2 years. I also lost most of my vision and had stroke like symptoms near the end, just prior to removal. I also have brain damage from Intracranial Hypertension that went undiagnosed for many years. And, so much referred stabbing pain that I found was from the Mirena (went away upon EMergency removal!).I was fit and skinny so was not taken seriously as my health had been so great prior to using the Mirena. Every issue was blamed on being a single mother and stress, although I was not stressed or depressed when it started! Horrible! Now I am a train wreck. The risks are extreme if you happen to be one of the unlucky women like I am.
In my experience it DEFINITELY does cause hair loss. I've had the Mirena in for a bit over a year and I have lost more than 75% of my hair. Unfortunately I realized it too late and my gynecologist at the time told me it's NOT the Mirena and basically forced me to keep it in resulting in more hair loss. I would definitely not recommend anyone to get it. My recommendation for those who already have it and experience hair loss would be to take it out as soon as possible before it's too late. It's been almost 2 years since I've taken it out and I still struggle with my hair and I had very long strong hair. I also have a friend who's infertile due to the Mirena. In my opinion it's definitely not safe or healthy for your body, there's better ways to prevent pregnancy.
I hope my answer helps!
The Mirena has cause marked hair loss in me, just like the pill used to when I was younger. I had to stop taking them then, and I've gotten rid of the Mirena now.
I can only tell you that my hair grew back after I stopped the pills before, and I do expect it will grow back now that the Mirena is gone. I never tested to see just how bad the hair loss can get as I simply could not bear to watch it all go. In just a year now, it's gotten so bad I had to change the way I style my hair and it showed no sign of slowing down. At this rate I would be bald in another year.
I hope the hair loss stops for you if you continue with your Mirena.
Ive had the mirena in for a little over a month and just had it taken out yesterday! I noticed significant hair loss and my hair line is receding! All I did was google hair loss and iud and its all over the Internet. I figured it was the iud since that's the only change that has besn made. They checked my thyroid just to be sure and it was normal. Im so upset!! This is my hair!!
It took my hair three years to recover after the marina coil was removed, but it will grow back.
I've had a mirena IUD for 4 years and have experienced substantial hair loss as well I'm extremely frustrated and upset by this having it removed tonight! Help I pray it grows back.
YES!!! I first got the Mirena taken out because I thought it was causing it, switched to the Copper IUD and then back to the MIrena after intense cramping and bleeding from the Copper form. Doctor said it was because of pregnancy hair loss, something normal. It continued for two years! It's not as bad now, 6 years later, but I definitely shed bad. And now I've found out about all of the other side effects that I've had and never known why and have been into ER's and doctors... I wish I had never gotten my first IUD. It's been nothing but health issues and immense pain and immense doctors bills.
I've had the mirena in for 3 years and after 3mos, I noticed significant hairloss. I spoke with my doctor and was told that as long as the strands don't have bulbs on them at the root, they will grow back. Now, the amount of hair with bulbs is very minimal but I have lost enough hair that it is noticably thinner. The great thing for me is that I didn't like my hair that thick!
No hair loss, is what I've seen.
Hi, sorry but yes one of the many side effects of mirena is hair loss or hair growth.
I suggest you contact your Gynecologist she might be able to give you another solution to the following which I know you know... but I also need to know to in order to help, and know what I am referring to..ok... from a caring individual.
How does it work?
Mirena is a contraceptive device that contains the active ingredient levonorgestrel. It is an intrauterine system (IUS) that is inserted into the womb in a similar way to a contraceptive coil. Once inserted it steadily releases the levonorgestrel into the womb (uterus). Levonorgestrel is a synthetic form of the female sex hormone, progesterone.
Levonorgestrel works by increasing the thickness of the natural mucus at the neck of the womb. This makes it more difficult for sperm to cross from the vagina into the womb. By preventing sperm entering the womb, successful fertilisation of an egg is less likely.
Levonorgestrel also prevents the womb lining (endometrium) from thickening each month in preparation to receive a fertilised egg. This stops any eggs that are fertilised from successfully implanting onto the wall of the womb, and prevents pregnancy in another way. Levonorgestrel may also prevent the release of an egg from the ovary (ovulation), but this does not necessarily occur in all women who use the IUS.
The device itself may also add to the contraceptive effect, in the same way that normal copper coils (IUDs) work due to their presence in the womb.
Mirena may be particularly useful for women needing contraception who also suffer from very long or heavy menstrual periods. Because the levonorgestrel prevents the womb lining from thickening, it reduces the amount of tissue that is shed each month as a menstrual period and makes periods lighter. Peroids may eventually stop while the IUS is in place.
The Mirena IUS should ideally be inserted in the first five days of your menstrual cycle (day one is the first day of your period). This will provide immediate protection against pregnancy. The IUS can be inserted at other times in your cycle if your doctor is sure you are not pregnant, but you will need to use an extra method of contraception (eg condoms) for the first seven days after it is inserted.
Mirena can also be prescribed for women taking oestrogen-only hormone replacement therapy (HRT) following the menopause. In women with an intact womb, oestrogen HRT stimulates the growth of the womb lining (endometrium), which can lead to endometrial cancer if the growth is unopposed. A progestogen, such as the levonorgestrel in Mirena, is used to oppose oestrogen's effect on the womb lining and reduce the risk of cancer, though it does not eliminate this risk entirely. If a woman has had her womb surgically removed (a hysterectomy), endometrial cancer is not a risk, and a progestogen is not necessary as part of HRT, unless the woman has a history of endometriosis.
What is it used for?
* Heavy or prolonged menstrual periods with no known cause (idiopathic menorrhagia)
* Protection from overgrowth of the womb lining (endometrial hyperplasia) in women taking oestrogen-only hormone replacement therapy (HRT) following the menopause
Best of luck.
- Mirena uses and safety info
- Mirena information for Healthcare Professionals (includes dosage details)
- Side effects of Mirena (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.